Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2005, 3:35 PM CDT for Pratt County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 3:35 PM CDT (20:35 UTC)
- Expired
- May 12, 2005, 3:55 PM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pratt County, KS
The radar
The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 122035 SVRDDC KSC151-122115- /O.NEW.KDDC.SV.W.0045.050512T2035Z-050512T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 415 PM CDT * AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IUKA...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHEASTERN PRATT COUNTY... IUKA... CAIRO... PRESTON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3768 9884 3761 9847 3781 9847 3781 9865 $$ KRUSE
2 follow-up statements
000 WWUS53 KDDC 122048 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 349 PM CDT THU MAY 12 2005 KSC151-122115- /O.CON.KDDC.SV.W.0045.000000T0000Z-050512T2115Z/ PRATT KS- 349 PM CDT THU MAY 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN PRATT COUNTY UNTIL 415 PM CDT... AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PRESTON...AND MOVING NORTHEAST AT 35 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3768 9884 3761 9847 3781 9847 3781 9865 $$ RITTERLING
000 WWUS53 KDDC 122055 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT THU MAY 12 2005 KSC151-122105- /O.CAN.KDDC.SV.W.0045.000000T0000Z-050512T2115Z/ PRATT KS- 355 PM CDT THU MAY 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRATT COUNTY HAS BEEN CANCELLED... AT 353 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAIN...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 3 MILES SOUTH OF NEOLA...MOVING NORTHEAST AT 35 MPH.. LAT...LON 3768 9884 3761 9847 3781 9847 3781 9865 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:23 PM CDT, 12 minutes earlier.
Area forecast discussion, May 12, 3:23 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 PM CDT THU MAY 12 2005 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE IS HOW LONG WILL SEVERE THREAT EXIST IN MY SOUTHEAST CWA. THE SPC GOT THE SEVERE WATCH OUT EARLY (135PM CDT) AND THIS SIMPLIFIED GRIDS. I HAD COME UP WITH THE SAME AREA, MINUS ONE COUNTY, AND THUS THIS SEEMED ADEQUATE. THE STORMS ARE MOVING NEARLY 40 MPH, AND THUS THE FLASH FLOOD THREAT IS SMALL. ALSO, THE SPEED OF THE STORMS MAY WELL CARRY THE AXIS OF CONVERGENCE WELL EAST OF DDCS CWA BY 6:30 PM OR SO. THE WATCH WILL BE CLEARED AS CONDITIONS WARRANT. OTHER THAN THIS, WILL KEEP SMALL POPS GOING WEST OF WATCH AREA TONIGHT AND INTO FRIDAY, BUT TAPER PRECIP CHANCES OFF FRIDAY NIGHT BY 12Z SATURDAY. SATURDAY SHOULD BE A FAIRLY NICE DAY WITH LITTLE OR NO PRECIP, FOR A CHANGE. WILL GO WITH TEMPERATURES FAIRLY CLOSE TO PERSISTENCE, BUT COOL MINS DOWN FRIDAY NIGHT AS THE COOL AIR WILL BE SETTLED EVEN FARTHER SOUTH BY THEN AND LOWER DEW POINTS WILL FILTER IN. BEST MODEL STILL SEEMS TO BE THE UKMET, BUT USING THE ECMWF FOR PART OF THE FIRST 48 HOURS. THE ETA SEEM TO CLEAR OUT PRECIP MUCH TOO SOON, AND THE GFS WAS SHOWING ITS USUAL WET BIAS. DAYS 3-7... NOT A LARGE AMOUNT OF TIME TO LOOK AT THE EXTENDED AS ELEVATED STORMS HAVE ALREADY STARTED GOING OVER OUR CWA. MEDIUM RANGE MODELS CONTINUE TO BE PRETTY CONSISTENT ON BRINGING A WEAK SHORTWAVE TROUGH OUT IN THE NORTHWESTERLY FLOW FOR SUNDAY. BY THIS TIME, THE SFC HIGH SHOULD HAVE SHIFTED OFF TO THE EAST, ALLOWING UPSLOPE FLOW TO BRING WHATEVER MOISTURE IT CAN TO THE HIGH TERRAIN. AM STILL NOT TOO CERTAIN ABOUT THE EXACT TIMING, BUT WILL PUT IN SOME LOW POPS FOR LATE SATURDAY NIGHT THROUGH SUNDAY EVENING FOR NOW. WILL PROBABLY HAVE TO BUMP THIS UP AS THE TIME GETS CLOSER AND THERE IS MORE TIME TO LOOK AT THINGS IN DEPTH. ALSO TWEAKED BACK TEMPS A FEW DEGREES. THE GFS ALSO BREAKS OUT SOME PRECIP FOR MONDAY INTO MONDAY NIGHT WITH SOME WEAK ISENTROPIC LIFT ALONG A WARM FRONT. HOWEVER, THE ECMWF BUILDS A RIDGE MORE STRONGLY INTO THE PLAINS THAN THE GFS, AND WAA AT 850 IS NOT QUITE AS GOOD. WILL LEAVE IT DRY FOR NOW. SOUTHWESTERLY FLOW TO SHORTWAVE RIDGING WILL BE THE DOMINATE PATTERN FOR TUES THROUGH THURS. TEMPS SHOULD WARM BACK UP INTO THE 80S TO NEAR 90 AS 850MB TEMPS OF MID TO UPPER 20S RETURN. THE GFS AND ENSEMBLES SHOW SIGNS OF BUILDING A RIDGE SOMEWHERE OVER THE WESTERN CONUS. DEPENDING ON WHERE EXACTLY THE RIDGE AXIS ENDS UP, ANY DISTURBANCES MOVING THROUGH THE NW FLOW COULD BRING A COOL DOWN TO THE AREA, BUT MOST LIKELY NOT UNTIL DAYS 9-10 OR LATER. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 67 45 74 / 40 20 20 0 GCK 49 66 45 72 / 30 20 0 0 EHA 49 70 46 73 / 20 20 0 0 LBL 54 71 47 74 / 30 20 20 0 HYS 48 66 45 70 / 40 30 20 0 P28 61 72 49 75 / 70 40 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 12/26
Hazardous weather outlook, May 12, 9:02 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 902 AM CDT THU MAY 12 2005 KSZ030-031-043>046-061>066-074>079-084>087-131000- EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STAFFORD- STANTON-STEVENS-TREGO- 902 AM CDT (802 AM MDT) THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON AND EARLY EVENING, MAINLY SOUTHEAST OF A HAYS TO MEADE LINE. THERE IS A SLIGHT CHANCE ONE OR TWO OF THESE STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR A CONVECTIVE WEATHER SYSTEM OVER EASTERN COLORADO LATE SATURDAY NIGHT. IF IT DEVELOPS, IT COULD MOVE INTO FAR WESTERN KANSAS EARLY SUNDAY MORNING AND MAY BRING SOME CHANCE FOR STRONG THUNDERSTORMS WITH IT EARLY SUNDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS A SLIGHT POSSIBILITY THIS AFTERNOON AND EARLY TONIGHT SOUTHEAST OF A LINE FROM HAYS TO MEADE. KSZ080-081-088>090-131000- BARBER-CLARK-COMANCHE-KIOWA-PRATT- 902 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LARGE HAIL, STRONG WINDS, AND HEAVY RAINFALL WILL ALL BE POSSIBLE FROM THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT. A FEW TORNADOES WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER EARLY THIS EVENING. RAINFALL AMOUNTS EXPECTED THROUGH FRIDAY MORNING WILL RANGE FROM 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT, ESPECIALLY AFTER 6 PM AND SOUTH OF A ASHLAND TO COLDWATER TO MEDICINE LODGE LINE. 28
In the hours before
Special weather statement, May 12, 1:43 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 143 PM CDT THU MAY 12 2005 KSZ065-066-079>081-088>090-130200- BARBER-CLARK-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD- 143 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS UNTIL 900 PM CDT. THIS WATCH INCLUDES THE COUNTIES OF: BARBER....CLARK...COMANCHE...EDWARDS...KIOWA...PAWNEE...PRATT... AND STAFFORD. THE MAIN HAZARDS FROM THESE STORMS WILL BE HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. TSB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| May 11, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 39 min |
| May 11, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 44 min |
| May 11, 8:48 PM CDT | Tornado Warning | DDC | Grant | 27 min |
| May 11, 9:08 PM CDT | Tornado Warning | DDC | Finney, Kearny, Scott | 37 min |
| May 11, 9:12 PM CDT | Tornado Warning | DDC | Finney, Grant, Kearny | 33 min |
| May 11, 9:43 PM CDT | Tornado Warning | DDC | Finney, Kearny | 47 min |
| May 11, 10:26 PM CDT | Tornado Warning | DDC | Finney | 20 min |
| May 11, 10:35 PM CDT | Tornado Warning | DDC | Finney | 25 min |
| May 12, 2:20 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 40 min |
| May 12, 2:41 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 30 min |
| May 12, 2:54 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 43 min |
| May 12, 3:06 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 26 min |
| May 12, 3:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 42 min |
| May 12, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.